Alert archive / Nebraska / Wind Chill Watches in 2017

Wind Chill Watch 1, NWS Omaha, NE

December 29, 201730 counties in Nebraska; 8 counties in Iowa

NWS Omaha, NE issued this wind chill watch at Dec 29, 2017, 2:50 PM CST for 30 counties in Nebraska; 8 counties in Iowa. It took effect at Dec 31, 2017, 12:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 29, 2017, 2:50 PM CST (20:50 UTC)
In effect from
Dec 31, 2017, 12:00 AM CST
Expired
Dec 30, 2017, 3:55 AM CST
In force
Issued by
NWS Omaha, NE
All 38 counties

Fremont County, IA, Harrison County, IA, Mills County, IA, Monona County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA, Shelby County, IA, Antelope County, NE, Boone County, NE, Burt County, NE, Butler County, NE, Cass County, NE, Cedar County, NE, Colfax County, NE, Cuming County, NE, Dodge County, NE, Douglas County, NE, Gage County, NE, Jefferson County, NE, Johnson County, NE, Knox County, NE, Lancaster County, NE, Madison County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE, Pierce County, NE, Platte County, NE, Richardson County, NE, Saline County, NE, Sarpy County, NE, Saunders County, NE, Seward County, NE, Stanton County, NE, Thurston County, NE, Washington County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 16 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.8 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
637 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this wind chill watch went out at Dec 29, 2:29 PM CST, 21 minutes earlier.

Area forecast discussion, Dec 29, 2:29 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
229 PM CST Fri Dec 29 2017

.SHORT TERM...(Tonight through Monday)
Issued at 125 PM CST Fri Dec 29 2017

...Bitter Cold Temperatures Tonight through Early Next Week...

The area of light freezing drizzle and snow flurries that
developed across the mid CWA around Noon should continue to push
southeast and out of the area through early this evening. We have
gotten reports that vehicles were becoming icy, and some bridges,
but 511 road reports have mostly shown green conditions, except
for some patchy ice in western Iowa.

Very cold high pressure builds in tonight with lows dropping into
the single digits above and below zero. Some light snow on the
leading edge of a clipper could reach northeast NE 6-12z but not
looking at much accumulation. Given the cold temps and northerly
winds remaining around 10 mph, this pushes wind chill values to 20
to 25 below zero over the northern 2/3 of the forecast area that
lingers through Saturday morning, thus a wind chill advisory will
be issued. Highs Saturday still only in the single digits above
and below zero, which is the beginning of the downward spiral
through next week.

The brunt of the snow moves in late Saturday afternoon through
Saturday evening as the clipper moves through the area. This
could bring snowfall mostly up to an inch along/north of I80, but
couldn't rule out isolated 1-2" amounts in northeast NE.

As models have indicated over the last several days, extremely
cold air moves in through the remainder of the weekend as arctic
high pressure moves in. Lows drop to -6 to -15 Saturday night.
Winds will remain below 10 mph, but still creates wind chill
values 20 to 30 below zero.

The high center settles directly overhead Sunday night as a 1052-1054
mb high. Max temperatures Sunday will not rise above zero, then bottom
out around -16 to -24 Sunday night. Again, winds will be on the
lighter side, only ranging 3 to 8 mph, but any wind creates
dangerously cold wind chill 30 to 40 below. Values this cold can
cause frostbite on exposed skin in less than 10 minutes.

Highs Monday reach the single digits above and below zero, with
dangerous wind chills through Monday afternoon.

Thus, will issue a wind chill watch for Saturday night through
Monday afternoon, with high confidence of upgrading to a
combination of wind chill warnings and advisories, either tonight
or Saturday afternoon. Please reference the Climate Section later
in the AFD for various records through the weekend.

.LONG TERM...(Monday night through Friday)
Issued at 125 PM CST Fri Dec 29 2017

Cold, below normal temps and dry conditions continue through the
extended period. Highs only in the teens Tue-Wed, and possibly the
lower 20s by Friday. Wind chill values Monday night into Tuesday
morning still -20 to -35, but then only in the negative teens the
next several nights.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1146 AM CST Fri Dec 29 2017

A sneaky mix of very light freezing drizzle and snow flurries has
been observed around Omaha and Lincoln, and have included mention
of it for a few hours this afternoon at both sites. Norfolk may
see intermittent flurries this afternoon. Ceilings will remain
MVFR through today, with some improvement likely this evening and
tonight to low-end VFR. Winds will remain around 10kt or less,
with direction moving from southeasterly to northeasterly to
northerly through today and this evening.

&&

.CLIMATE...

Near-record cold temperatures are in the forecast, especially on
December 31 and January 1. The tables below offer some insight into
the records for those dates, as well as the last time temperatures
were below some thresholds.

RECORD LOWS AND RECORD COLD HIGH TEMPERATURES

          LOW 12/31   HIGH 12/31  LOW 1/1     HIGH 1/1
Omaha     -12 (1884)  -3 (1927)   -19 (1887)  -5 (1885)
Lincoln   -20 (1973)  -1 (1927)   -26 (1974)  -1 (1887)
Norfolk   -22 (1967)  -1 (1927)   -25 (1924)  -1 (1979)

LAST TIME TEMPERATURES WERE COLDER THAN
         -15               -20               HIGH BELOW ZERO
Omaha    1/5/2010 (-16)    1/4/2010 (-20)    1/10/1997 (-1)
Lincoln  12/27/2017 (-17)  2/3/1996 (-22)    2/2/1996 (-4)
Norfolk  12/27/2017 (-15)  12/18/2016 (-24)  12/15/2008 (-1)

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Chill Watch from late Saturday night through Monday morning
     for NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-
     088>093.

     Wind Chill Advisory from 5 AM to noon CST Saturday for NEZ045-
     050>053-067.

     Wind Chill Advisory from 2 AM to noon CST Saturday for NEZ011-
     012-015>018-030>034-042>044.

IA...Wind Chill Watch from late Saturday night through Monday morning
     for IAZ043-055-056-069-079-080-090-091.

     Wind Chill Advisory from 5 AM to noon CST Saturday for IAZ055-
     056-069-079-080-090-091.

     Wind Chill Advisory from 2 AM to noon CST Saturday for IAZ043.

&&

SHORT TERM...DeWald
LONG TERM...DeWald
AVIATION...Mayes
CLIMATE...Mayes
Hazardous weather outlook, Dec 29, 4:29 AM CST, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
429 AM CST Fri Dec 29 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-300030-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
429 AM CST Fri Dec 29 2017

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

A band of light snow is expected today across northeast Nebraska
into west central Iowa. Amounts up to an inch are possible mainly
from around Bloomfield toward Little Sioux Iowa to Oakland Iowa.
Additional light snow may develop farther south with very light
amounts. In southeast Nebraska and southwest Iowa, there may even
be a little freezing drizzle this afternoon.

Cold wind chills from 15 to 25 below zero are forecast from around
midnight into Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Bitterly cold temperatures are expected Saturday into early next
week. Sub-zero lows are forecast Saturday morning, with colder
lows of 5 to 15 below Saturday night, 15 to 25 below Sunday night,
and 5 to 20 below Sunday night. Highs will likely remain below
zero Sunday, and perhaps Monday as well.

Wind chill values of 20 to 30 below are expected Saturday night,
then are forecast to be even colder than 30 below Sunday night
and Monday.

Accumulating snow is possible Saturday night. Much of eastern
Nebraska and southwest Iowa could see some light accumulations,
with up to 2 inches possible in northeast Nebraska into west
central Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Zapotocny

In the hours before

Special weather statement, Dec 29, 12:10 PM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Omaha/Valley NE
1210 PM CST Fri Dec 29 2017

IAZ043-055-056-069-079-080-090-091-NEZ034-044-045-051>053-066>068-
292030-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Burt-Dodge-Washington-Saunders-Douglas-Sarpy-Lancaster-Cass-
Otoe-
Including the cities of Onawa, Mapleton, Missouri Valley,
Woodbine, Logan, Dunlap, Harlan, Council Bluffs, Glenwood,
Red Oak, Sidney, Hamburg, Tabor, Farragut, Clarinda, Shenandoah,
Tekamah, Oakland, Lyons, Decatur, Fremont, Blair, Wahoo, Ashland,
Yutan, Omaha, Bellevue, Papillion, La Vista, Lincoln,
Plattsmouth, and Nebraska City
1210 PM CST Fri Dec 29 2017

...SIGNIFICANT WEATHER ALERT FOR LIGHT FREEZING DRIZZLE...

Patchy light freezing drizzle is occurring this afternoon over
parts of east central Nebraska into western Iowa, mixing in with
snow flurries. Even very light icing can cause hazardous roads and
walkways. Please drive cautiously in the area through early
afternoon.

People should monitor the weather situation closely. Listen for
possible warnings, and be prepared to take appropriate action
should severe weather threaten.

Mayes
Special weather statement, Dec 29, 12:20 PM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Omaha/Valley NE
1220 PM CST Fri Dec 29 2017

IAZ043-055-056-069-079-080-090-091-NEZ034-044-045-051>053-066>068-
292030-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Burt-Dodge-Washington-Saunders-Douglas-Sarpy-Lancaster-Cass-
Otoe-
Including the cities of Onawa, Mapleton, Missouri Valley,
Woodbine, Logan, Dunlap, Harlan, Council Bluffs, Glenwood,
Red Oak, Sidney, Hamburg, Tabor, Farragut, Clarinda, Shenandoah,
Tekamah, Oakland, Lyons, Decatur, Fremont, Blair, Wahoo, Ashland,
Yutan, Omaha, Bellevue, Papillion, La Vista, Lincoln,
Plattsmouth, and Nebraska City
1220 PM CST Fri Dec 29 2017

...SIGNIFICANT WEATHER ALERT FOR LIGHT FREEZING DRIZZLE...

Patchy light freezing drizzle is occurring this afternoon over
parts of east central Nebraska into western Iowa, mixing in with
snow flurries. Even very light icing can cause hazardous roads and
walkways. Please drive cautiously in the area through early
afternoon.

People should monitor the weather situation closely. Be prepared
for rapidly changing road conditions.

Mayes

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 1:40 PM CSTAreal Flood AdvisoryOAXPlatte12 hr
Dec 29, 2:50 PM CSTWind Chill AdvisoryOAXAntelope, Boone, Burt, Butler, Cass, Cedar and 14 more21 hr

Nearby

Wind Chill Watches in Nebraska, 2017Wind Chill Watches in Iowa, 2017Every wind chill watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.